Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 65, NWS Raleigh, NC

May 13, 20194 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 13, 2019, 12:51 PM EDT for 4 counties in North Carolina. It was in force for 39 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2019, 12:51 PM EDT (16:51 UTC)
Expired
May 13, 2019, 1:30 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chatham County, NC, Harnett County, NC, Lee County, NC, Wake County, NC

What was reported inside it

TimeReportWhereRemark
May 13, 1:17 PM EDTHAIL 0.751 Nw Holly Springs, NC
May 13, 1:26 PM EDTHAIL 13 E Holly Springs, NC
May 13, 1:30 PM EDTHAIL 26 S Garner, NCCARS DAMAGED, SHINGLES DAMAGED, WINDOWS BROKEN.
May 13, 1:31 PM EDTHAIL 1.755 Ssw Garner, NCSPOTTER REPORTED GOLF BALL SIZED HAIL ON FELDMEN DR. IN RALEIGH.
May 13, 1:32 PM EDTHAIL 1.756 Ssw Garner, NCREPORT FROM WSLS.
May 13, 1:39 PM EDTHAIL 1.754 S Garner, NCCORRECTS PREVIOUS HAIL REPORT FROM 4 S GARNER.
May 13, 1:39 PM EDTHAIL 1.754 S Garner, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2019-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

371 
WUUS52 KRAH 131651
SVRRAH
NCC037-085-105-183-131730-
/O.NEW.KRAH.SV.W.0065.190513T1651Z-190513T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
1251 PM EDT MON MAY 13 2019

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  North central Harnett County in central North Carolina...
  Northeastern Lee County in central North Carolina...
  Southwestern Wake County in central North Carolina...
  Southeastern Chatham County in central North Carolina...

* Until 130 PM EDT

* At 1250 PM EDT, a severe thunderstorm was located near Pittsboro,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Raleigh, Cary, Pittsboro, Garner, Fuquay-Varina, Angier, Apex,
  Holly Springs, Crosswinds Boating Center and Crosswinds Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.

LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
      3556 7927 3576 7927 3576 7864
TIME...MOT...LOC 1650Z 277DEG 40KT 3565 7918 

HAIL...1.25IN
WIND...60MPH
 
$$

BLAES
1 follow-up statement
229 
WWUS52 KRAH 131702
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
102 PM EDT MON MAY 13 2019

NCC105-131712-
/O.CAN.KRAH.SV.W.0065.000000T0000Z-190513T1730Z/
Lee NC-
102 PM EDT MON MAY 13 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.

LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
      3558 7905 3559 7905 3561 7908 3576 7908
      3576 7864
TIME...MOT...LOC 1702Z 277DEG 40KT 3563 7901 

$$

NCC037-085-183-131730-
/O.CON.KRAH.SV.W.0065.000000T0000Z-190513T1730Z/
Harnett NC-Wake NC-Chatham NC-
102 PM EDT MON MAY 13 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM EDT
FOR NORTH CENTRAL HARNETT...SOUTHWESTERN WAKE AND SOUTHEASTERN
CHATHAM COUNTIES...

At 102 PM EDT, a severe thunderstorm was located 10 miles southeast
of Pittsboro, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Raleigh, Cary, Garner, Fuquay-Varina, Angier, Apex, Holly Springs,
Crosswinds Boating Center, Crosswinds Campground and Lake Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3562 7858 3552 7871 3552 7870 3548 7874
      3558 7905 3559 7905 3561 7908 3576 7908
      3576 7864
TIME...MOT...LOC 1702Z 277DEG 40KT 3563 7901 

HAIL...1.00IN
WIND...60MPH
 
$$

BLAES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:45 AM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, May 13, 6:45 AM EDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
645 AM EDT Mon May 13 2019

.SYNOPSIS...
A cold front will slowly drift east of the Appalachians overnight,
crossing central NC on Monday. Strong and persistent High pressure
will bring dry and seasonably cool weather Tuesday and Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 330 AM Monday...

Latest surface analysis reveals a cold front draped west to east
just south of the VA/NC border, expected to continue descending
southward in backdoor type fashion through early this morning.
Behind this boundary, cooler northeasterly winds in continue to
allow a rather robust stratus deck to form and migrate southward,
with ceilings in the 200 to 400ft in nature prevalent. This boundary
is likely to continue descending southward through mid morning hours
before stalling across south-central NC, relying on the western
extent of the front (and true dewpoint boundary) to be propelled
eastward thanks to a strengthening shortwave trough currently
sliding southeast through the Ohio River Valley. This should provide
for a last ditch effort for an isolated shower or rumble of thunder
as the front slides through during the afternoon hours, with a CAA
regime gaining control gradually behind the boundary.

Temperatures will remain near to slightly below seasonable this
afternoon thanks to abundant cloud cover through peak heating and
the arrival of cooler northwesterly flow by sunset across the
northwest. Expect highs in the low to mid 70s (northwest) to low 80s
(southeast). Winds will be gusty at times, primarily in the
afternoon/early evening hours. Overnight lows will dip into the
upper 40s to lower 50s.

&&

.SHORT TERM /TUESDAY AND TUESDAY NIGHT/...
As of 330 AM Monday...

Continental polar high pressure filters in behind the front on
Tuesday, allowing for much cooler and drier air to filter into
central NC. This prolonged period of northerly/northwesterly flow
will greatly limit afternoon high temperature potential, keeping
daytime highs only in the upper-60s (northwest) to low 70s
(southeast), roughly 10 degrees below normal for this time of year.
Precipitation chances will also remain near zero, thanks to
persistent subsidence, a strong CAA regime, and constant downsloping
conditions east of the Appalachians. Thus, other than a bit of upper-
level cloud litter, expect a return of spring-like conditions
including mostly clear skies, cool temperatures, and a light breeze
across the region. Lows Tuesday night will dip into the mid to upper
40s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
As of 320 AM Monday...

...Dry and Tranquil Weather Expected This Week...
...Summer-like Temperatures Return For The Weekend...

Positioned in the deep NWLY flow between the upper ridge across the
central US and the closed low and corresponding upper trough
lingering over the NE US, dry tranquil weather is expected through
the remainder of the week. A series of shortwaves diving SE down the
back-side of the eastern US trough will attempt to push a pair of
weak back-door cold fronts into the area late week. Given the lack
of significant moisture transport and appreciable support/forcing
aloft, getting measurable precip/convection into the area will prove
difficult. Thus will keep the forecast dry.

Unseasonably cool below normal temps associated with the negative H5
anomalies to start the week will moderate to near normal by the end
of the work week and then well above normal with most areas warming
into the upper 80s/near 90 over the weekend as the upper level ridge
builds into the area from the west.

&&

.AVIATION /11Z MONDAY THROUGH SATURDAY/...
As of 645 AM Monday...

24 hour TAF period: Shower coverage continues to intermittent at
best across much of central North Carolina early this morning,
leaving only intermittent sprinkles and lowering CIGs/VSBYs across
the central terminals. Ceilings will rise quickly after sunrise,
leaving primarily VFR conditions across central NC by 15z/11am.
Can't rule out an isolated shower/storm Monday afternoon as a cold
front slides west to east, but coverage remains too low to include
in the TAF at this time. High pressure filters into the region by
00z/8pm monday, helping to retain predominant VFR parameters, even
into the overnight hours Tuesday.

Looking ahead: Expect VFR conditions to prevail through the
remainder of the period as high pressure remains firmly in control.
The one exception may be some lowering CIGs/VSBYs prior to dawn
each morning late in the work week as boundary layer moisture
increases ahead of a dry passing shortwave on Thursday. Only minor
and short-lived impacts likely.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...JJM
NEAR TERM...JJM
SHORT TERM...JJM
LONG TERM...CBL
AVIATION...JJM
Hazardous weather outlook, May 13, 10:52 AM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1052 AM EDT Mon May 13 2019

NCZ007>010-021>026-038>041-073>077-083>086-088-089-141500-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery-
Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
1052 AM EDT Mon May 13 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms may result in heavy downpours,
gusty winds, and lightning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-027-028-042-043-078-141500-
Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-
1052 AM EDT Mon May 13 2019

...SEVERE THUNDERSTORM WATCH 166 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, May 13, 11:22 AM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1122 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     TSTM WND DMG     3 SSE PILOT             35.84N 78.24W
05/13/2019                   NASH               NC   EMERGENCY MNGR

            MULTIPLE TREES DOWN. SOME STRUCTURES DAMAGED
            IN THE BRANTLEY RD. AREA.

&&

TC
Local storm report, May 13, 11:39 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1139 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             2 W WENDELL             35.78N 78.40W
05/13/2019  E0.75 INCH       WAKE               NC   PUBLIC

&&

TC
Local storm report, May 13, 11:58 AM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             2 NW WILSON             35.76N 77.95W
05/13/2019  E0.25 INCH       WILSON             NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED 1/4 INCH SIZED HAIL
            AT BUCKINGHAM ROAD IN WILSON.

&&

TDH
Special weather statement, May 13, 12:21 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
1221 PM EDT MON MAY 13 2019

NCZ039-040-076-131715-
Lee NC-Chatham NC-Randolph NC-
1221 PM EDT MON MAY 13 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RANDOLPH...NORTHERN
LEE AND CHATHAM COUNTIES UNTIL 115 PM EDT...

At 1221 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving east at 40 mph.

Dime size hail and wind gusts up to 40 mph will be possible with this
storm.

Locations impacted include...
Sanford, Pittsboro, Siler City, Goldston, Crosswinds Boating Center,
Crosswinds Campground, Harpers Crossroads, Jordan Lake State Rec
Area, Bynum and Seaforth Boat Dock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.

Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.

&&

LAT...LON 3584 7897 3548 7901 3554 7962 3573 7964
TIME...MOT...LOC 1621Z 264DEG 34KT 3565 7954

WSS
Local storm report, May 13, 12:26 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1226 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1016 AM     TSTM WND DMG     3 NW WENDELL            35.81N 78.40W
05/13/2019                   WAKE               NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FOLLOWING DAMAGE ON
            EDGEMONT RD IN LOWRY MEADOW SUBDIVISION
            (NEAR HWY 64) IN WENDELL. JUST OUTSIDE
            SUBDIVISION, 1 LARGE, MATURE TREE ON ROOF;
            INSIDE SUBDIVISION, 1 ROOF PARTIALLY TORN
            OFF. ONE ROOF COMPLETELY REMOVED OFF AN
            OUTBUILDING. ABOUT 1/2 MILE FROM
            SUBDIVISION, LARGE HARDWOOD TREE UPROOTED
            AND 3 ROOFS WITH TREES ON THEM. POSSIBLE
            TORNADO DAMAGE.

&&

TDH
Local storm report, May 13, 12:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1236 PM EDT MON MAY 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     HAIL             2 SE NEW HOPE           35.78N 78.53W
05/13/2019  E1.00 INCH       WAKE               NC   PUBLIC

            HAIL UP TO THE SIZE OF QUARTERS.

&&

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 8:20 PM EDTSpecial Weather StatementRAHGuilford55 min
May 12, 9:15 PM EDTSpecial Weather StatementRAHDavidson60 min
May 12, 9:32 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford43 min
May 13, 9:37 AM EDTSpecial Weather StatementRAHWake53 min
May 13, 9:43 AM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Wake47 min
May 13, 9:57 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Wake48 min
May 13, 10:13 AM EDTTornado WarningRAHFranklin, Nash, Wake32 min
May 13, 10:22 AM EDTTornado WarningRAHJohnston, Nash, Wilson21 min
May 13, 10:35 AM EDTSevere Thunderstorm WarningRAHJohnston, Wake40 min
May 13, 10:46 AM EDTSpecial Weather StatementRAHEdgecombe, Nash59 min
May 13, 11:17 AM EDTSpecial Weather StatementRAHWilson58 min
May 13, 11:31 AM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson44 min
May 13, 12:21 PM EDTSpecial Weather StatementRAHChatham54 min
May 13, 1:26 PM EDTSevere Thunderstorm WarningRAHJohnston, Wake49 min
May 13, 1:55 PM EDTTornado WarningRAHJohnston, Wayne, Wilson35 min
May 13, 2:28 PM EDTSevere Thunderstorm WarningRAHWayne, Wilson18 min
May 13, 2:36 PM EDTTornado WarningRAHWayne, Wilson9 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.